Maternal Mitochondrial Encephalomyopathy, Lactic Acidosis and Stroke-Like Episodes Syndrome and Neonatal Magnesium Toxicity: A Case ReportBénédicte Le Tinier1, Kuntheavy Ing Lorenzini2, Arnault Joal1 and Begoña Martinez De Tejada1*
- *Corresponding Author:
- Professor Begoña Martinez de Tejada
Obstetrics Unit, Department of Obstetrics and Gynecology
Geneva University Hospitals and Faculty of Medicine
30 Boulevard de la Cluse, 1211 Geneva 14/Switzerland
Tel: +41 22 372 41 48
Fax: +41 22 372 41 46
E-mail: [email protected]
Received date: February 07, 2017; Accepted date: February 21, 2017; Published date: February 25, 2017
Citation: Tinier BL, Lorenzini KI, Joal A, Tejada BMD (2017) Maternal Mitochondrial Encephalomyopathy, Lactic Acidosis and Stroke-Like Episodes Syndrome and Neonatal Magnesium Toxicity: A Case Report. Gynecol Obstet (Sunnyvale) 7:429. doi: 10.4172/2161-0932.1000429
Copyright: © 2017 Tinier BL, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Introduction: Mitochondrial encephalomyopathy, lactic acidosis and stroke-like episodes (MELAS) syndrome is a progressive disorder associated with neurologic, cardiac, neuromuscular, hepatic, metabolic and gastrointestinal dysfunction, including potential anesthetic and obstetrical complications. Increased susceptibility to drugs in patient with MELAS syndrome can be due to drug-induced mitochondrial toxicity and/or decreased elimination. We present here a case of severe neonatal magnesium sulfate toxicity in the context of MELAS syndrome.
Case presentation: A 43-year-old, gravida 5, para-5 (4 prior vaginal deliveries and the current cesarean section) woman with asymptomatic MELAS syndrome (carrier of the genetic variant NC_012920.1: m3243A>G in 20% of the mitochondrial DNA) was given intravenous magnesium sulfate for preeclampsia shortly before an emergency cesarean section at 33 weeks. The newborn presented a severe toxic effect characterized by cardio-respiratory arrest. Genetic evaluation revealed that he carried the same maternal mutation, but at a higher rate (80%). There was no other risk factor for cardio-respiratory arrest other than the potential interaction between the maternal/ neonatal mitochondrial disease and the medication, thus potentially leading to the risk of overdose.
Conclusion: The cause of the severe toxicity is uncertain, but it may have resulted from magnesium accumulation in the mother and/or the newborn due the presence of the MELAS syndrome in the neonate. A close assessment of potential severe drug toxicity in mothers and neonates with MELAS syndrome is warranted.